Thunderstorm Wind, Alexander
- When
- August 27, 6:00 PM CST
- Where
- Alexander County, Cairo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.000, -89.183
About a half dozen trees were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 4:16 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 516 PM CDT WED AUG 27 2003 LATE AFTERNOON CONVECTION DEVELOPING ALONG AND MAINLY EAST OF SURFACE TO MID LEVEL TROUGH EDGING ALONG THE ERN LIMB OF AN LOW LEVEL /BELOW 500 MB/ RIDGE. SFC DEWPOINT READINGS /MOISTURE ADVECTION/ HAVE GRADUALLY INCREASED IN RESPONSE TO A WEAK AGEOSTROPHIC CIRCULATION IN ADVANCE OF THIS TROUGH. ALTHOUGH THE GREATEST COVERAGE OF PCPN THROUGH THE EARLY EVENING HOURS WILL BE ACROSS THE PENNYRILE REGION OF WESTERN KENTUCKY...I DECIDED TO KEEP THE THREAT OF SCATTERED THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE FORECAST AREA...WITH A SLIGHTLY SMALL CHANCE OVER EXTREME SERN MISSOURI AND THE PURCHASE AREA OF WESTERN KENTUCKY. FOR THE OVERNIGHT TIME PERIOD...THE CHANCE OF RAIN WAS REDUCED IN SIZE TO REFLECT THE SLIGHTLY BETTER CHANCE OF CONVECTION IN SWRN IN/SERN IL NEAR A WEAK WARM FRONT/ WARM AIR ADVECTION GRADIENT/. FORECAST PROBLEM FOR THURSDAY THROUG SUNDAY WILL BE THE COVERAGE AND PLACEMENT OF PRECIPITATION OVER THE PAH FORECAST AREA. MAIN ADVECTION OF MOISTURE SEEMS TO BE OVER THE 295-310K ISENTROPE LAYER. PRESSURE DEFICITS AND PRESSURE ADVECTION THROUGH THIS LAYER IS EXTREMELY MARGINAL THURSDAY AFTERNOON...WITH THE GREATEST FLUX ACROSS THE WESTERN TWO-THIRDS OF THE PAH FORECAST AREA. I DECIDED TO LIMIT SLIGHT CHANCE POPS TO THIS AREA FOR THE AFTERNOON AND EARLY EVENING HOURS. THIS ZONE SHOULD SHIFT EAST ALONG WITH THE GREATEST ISENTROPIC LIFT /ALBEIT WEAK/. THE GFS MODEL SUGGESTS THAT THE FRONTAL BOUNDARY WILL MOVE TOWARD THE PAH FORECAST AREA ON FRIDAY...THEN STALL OVER THE WEEKEND. A POSITIVE TILT TROUGH WITH SURFACE WAVE DEVELOPMENT AND DECENT ISENTROPIC LIFT SHOULD KEEP THE BEST RAIN CHANCE AND QPF OVER SERN MO...WRN KY AND SWRN IN. ALTHOUGH GFS SUGGESTS CONVECTION INTO EARLY MONDAY...I DECIDED TO KEEP RAIN CHANCES LIMITED TO SUNDAY. COOLER AND DRIER WEATHER SHOULD BE THE RULE THROUGH MID WEEK. WITH REGARD TO HEAT INDICES...I DECIDED AGAINST HEADLINING ANY HEAT INDEX VALUES FOR THURSDAY. I WILL LEAVE TO THE MIDNIGHT CREW TO DETERMINE WHETHER A HEADLINE IS NEEDED. .PAH...NONE. SMITH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 451 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND PERSIST THROUGH THE EARLY EVENING HOURS. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS BEFORE DUSK...WITH DAMAGING HAIL AND WINDS THE MAIN HAZARDS. ONE OR TWO STORMS MAY PRODUCE ENOUGH RAIN TO PRODUCE LOCALLIZED FLOODING. THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS SHOULD DECREASE SHARPLY AFTER SUNSET. A SMALL CHANCE FOR THUNDERSTORM DEVELOPMENT IS POSSIBLE AFTER MIDNIGHT...MAINLY NORTH OF A MOUNT VERNON ILLINOIS...EVANSVILLE INDIANA LINE. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 99 TO 103 DEGREES THURSDAY AFTERNOON. HEAT INDEX VALUES SHOULD DROP MARKEDLY FROM FRIDAY INTO EARLY NEXT WEEK...AS RAIN AND COOLER AIR MOVE INTO THE REGION. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE FROM FRIDAY THROUGH SUNDAY. A STRONG COLD FRONT IS EXPECTED TO MOVE INTO THE REGION...THEN STALL...KEEPING RAIN CHANCES IN THE AREA. THE MAIN HAZARD OVER THIS PERIOD WILL BE LOCALLY HEAVY RAINFALL AS THE STORMS WILL MOVE SLOWLY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT INDIVIDUAL SPOTTERS NEAR ANY STRONG STORMS THIS EVENING ARE ENCOURAGED TO RELAY STORM REPORTS. SMITH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 605 PM CDT WED AUG 27 2003 ...STRONG WINDS POSSIBLE WITH THUNDERSTORMS THIS EVENING... WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST MISSOURI...WESTERN KENTUCKY AND SOUTHWEST INDIANA EARLY THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS 35 TO 55 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER...MAINLY ALONG AND SOUTH OF A LINE FROM BENTON MISSOURI TO LA CENTER KENTUCKY...THE KENTUCKY LAKES AREA...EASTWARD TO HOPKINSVILLE. IN ADDITION...STRONG THUNDERSTORMS WILL CONTINUE JUST EAST OF THE EVANSVILLE AREA...OVER PORTIONS OF WARRICK AND SPENCER COUNTIES. CONDITIONS WILL REMAIN FAVORABLE FOR STRONG WIND GUSTS...AND SOME HAIL THROUGH MID EVENING WITH THE STORMS. THE STRONG WINDS MAY BRING DOWN LARGE TREE BRANCHES...AND MOVE AROUND OUTDOOR OBJECTS THAT ARE NOT SECURE. ANY OF THE STORMS COULD BRIEFLY BECOME SEVERE. CN
INZ088-KYZ019-280030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 633 PM CDT WED AUG 27 2003 ...STRONG THUNDERSTORMS CLOSING IN ON THE OWENSBORO AREA... STRONG THUNDERSTORMS WERE JUST CROSSING THE OHIO RIVER INTO THE GREATER OWENSBORO AREA...AS OF 630 PM. THIS CLUSTER OF STORMS HAS HAD A HISTORY OF PRODUCING SEVERE WEATHER...PRIMARILY STRONG WIND GUSTS...RESULTING IN A FEW TREES AND POWER LINES DOWN. THE STORMS ARE EXPECTED TO PRODUCE AT LEAST 35 TO 55 MPH WINDS...AND POSSIBLY SOME HAIL UP TO 1/2 INCH IN DIAMETER. THE STORMS COULD QUICKLY BECOME SEVERE...AND PRODUCE LOCALLY STRONG WINDS IN EXCESS OF 60 MPH...SO BE PREPARED TO TAKE ACTION SHOULD A WARNING BE ISSUED. CN
The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
About a half dozen trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379685.